Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Columbia, SC

April 1, 20167 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 1, 2016, 4:29 PM EDT for 7 counties in South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2016, 4:29 PM EDT (20:29 UTC)
Expired
Apr 1, 2016, 5:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:56 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 1, 1:56 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT FRI APR 1 2016

.SYNOPSIS...
A COLD FRONT OVER THE APPALACHIANS WILL SLOWLY PUSH EASTWARD
AND CROSS THE MIDLANDS AND CSRA LATE TONIGHT INTO EARLY SATURDAY.
DRY HIGH PRESSURE WILL BUILD OVER THE REGION SATURDAY NIGHT AND
PERSIST INTO EARLY NEXT WEEK. COOLER TEMPERATURES ARE FORECAST FOR
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TORNADO WATCH CONTINUES FOR SOUTHERN SOUTH CAROLINA UNTIL 3 PM.

NEXT ROUND OF CONVECTION MOVING INTO THE CSRA THIS AFTERNOON.
LOW AND MID LEVEL JETS ARE NOT FORECAST TO BE AS STRONG AS THIS
MORNING...ALTHOUGH INSTABILITY WILL BE SIGNIFICANTLY HIGHER.

THE THREAT OF STRONG TO SEVERE THUNDERSTORMS AS WELL AS
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WILL CONTINUE THIS
AFTERNOON INTO TONIGHT. MANY AREAS COULD SEE FROM 1 TO 2 INCHES
WITH ISOLATED AMOUNTS UP TO 3 INCHES FOR THE EVENT. SPC HAS THE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS WITH A SMALLER THREAT OF
LARGE HAIL.

AS THE COLD FRONT APPROACHES THE AREA TONIGHT...ALL OF THE MODELS
INDICATE A WEAK WAVE DEVELOPING ALONG THE FRONTAL BOUNDARY. THIS
WILL ENHANCE THE THREAT OF HEAVY RAINFALL AND WIDELY SCATTERED
STRONG/SEVERE THUNDERSTORMS MAINLY ACROSS THE EASTERN HALF OF THE
STATE. THE AREA WILL BE UNDER RIGHT ENTRANCE REGION OF H250 JET
MAX OVER THE SRN APPALACHIANS. WPC GUIDANCE INDICATES THAT SRN
MIDLANDS/CSRA MAY BE THE FOCUS FOR WIDESPREAD HEAVIER RAINFALL.

WILL CONTINUE WITH CATEGORICAL POPS TODAY AND TONIGHT. AFTERNOON
HIGHS EXPECTED TO REACH THE UPPER 70S AND LOWER 80S WITH OVERNIGHT
LOWS FROM THE UPPER 50S PIEDMONT TO THE MID 60S EAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
MODELS INDICATE THAT THE COLD FRONT WILL SLOWLY MOVE ACROSS THE
STATE DURING THE FIRST HALF OF THE DAY. EXPECT THE FRONT TO MOVE
OFF THE COAST BY EARLY AFTERNOON. CHANCES FOR RAINFALL WILL
DECREASE FROM W TO E THROUGH THE MORNING HOURS ACROSS THE CWA.
HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR THE REMAINDER OF THE
WEEKEND. TEMPERATURES WILL BE COOLER BEHIND THE FRONT BUT CLOSE
TO NORMAL FOR EARLY APRIL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY THROUGH TUESDAY...THE WEATHER LOOKS DRY AS HIGH PRESSURE
BUILDS INTO THE REGION BEHIND THE FRONT. A CLIPPER COLD FRONT
MOVES THROUGH EARLY TUESDAY BUT MOISTURE LIMITED. SLIGHT CHANCE
SHOWERS NORTH. BEHIND THAT SYSTEM MORE HIGH PRESSURE BUILD
SOUTHWARD INTO THE REGION FOR WEDNESDAY. ANOTHER SYSTEM WILL
APPROACH FROM THE NW/W ON THURSDAY WHICH MAY PRODUCE SHOWERS AND A
FEW THUNDERSTORMS. PRECIPITATION MAY LINGER INTO EARLY FRIDAY BEFORE
HIGH PRESSURE BUILDS IN FROM THE WEST LATER IN THE DAY. TEMPERATURES
NEAR OR SLIGHTLY BELOW NORMAL FOR MUCH OF THE PERIOD. COULD SEE A
CHILLY MORNING WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE
AREA. CURRENTLY FORECASTING TEMPERATURES RANGING FROM THE UPPER 30S
NORTH TO LOWER 40S SOUTH. WILL HAVE TO WATCH FOR THE POTENTIAL FOR
SOME FROST ACROSS THE NORTHERN MIDLANDS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE FOR CIG AND VSBY RESTRICTIONS THROUGH SATURDAY
MORNING.

ALL MODELS INDICATE SHOWERS AND THUNDERSTORMS MOVING INTO THE
CSRA AT 18Z. WIDESPREAD CONVECTION WILL OVERSPREAD THE TAF SITES
THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AHEAD OF AN APPROACHING
COLD FRONT WILL HOLD CONVECTION ACROSS THE TAF SITES OVERNIGHT
WITH ASSOCIATED CIG AND VSBY RESTRICTIONS. SOUTH TO SOUTH WINDS
WILL BE STRONG AND GUSTY THIS AFTERNOON.

THE COLD FRONT WILL CROSS THE TAF SITES EARLY SATURDAY MORNING
WITH VFR CONDITIONS DEVELOPING BY MIDDAY.

EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS POSSIBLE SATURDAY
AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Apr 1, 3:07 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT FRI APR 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 PM EDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SPC HAS MUCH OF THE AREA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON AND
TONIGHT COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE
DAMAGING WIND GUSTS ALONG WITH HAIL. LOCALLY HEAVY RAINFALL COULD
LEAD TO SOME FLOODING IN URBAN LOCATIONS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSEASONABLY CHILLY TEMPERATURES POSSIBLE WEDNESDAY MORNING AS
COLD HIGH PRESSURE SETTLES OVER THE AREA. OVERNIGHT LOWS AT THIS
TIME ARE EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S. SOME
FROST IS POSSIBLE ACROSS THE NORTHERN MIDLANDS. OTHERWISE NO
ACTIVE WEATHER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 3:24 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT FRI APR 1 2016

SCZ018-020-025>027-030-036-012015-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-ORANGEBURG-EDGEFIELD-AIKEN-
324 PM EDT FRI APR 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
SALUDA...SOUTHWESTERN NEWBERRY...EDGEFIELD...EAST CENTRAL
MCCORMICK...SOUTHWESTERN LEXINGTON AND AIKEN COUNTIES...

AT 319 PM...WEATHER RADAR SHOWED A CLUSTER OF THUNDERSTORMS IN THE
SOUTH MIDLANDS EXTENDING FROM BARNWELL COUNTY WESTWARD INTO EDGEFIELD
COUNTY. MOVEMENT WAS NORTHEAST NEAR 35 MPH. THE STORMS WILL AFFECT
MUCH OF SALUDA...AIKEN...LEXINGTON COUNTIES. EXPECT WIND GUSTS NEAR
40 MPH AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE
AREAS.

LAT...LON 3396 8205 3396 8201 3409 8192 3413 8187
      3414 8188 3425 8179 3373 8105 3334 8159
      3380 8219
TIME...MOT...LOC 1919Z 236DEG 52KT 3376 8168
Local storm report, Apr 1, 3:53 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT FRI APR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 NNE GLOVERVILLE       33.55N 81.80W
04/01/2016  U0.25 INCH       AIKEN              SC   LAW ENFORCEMENT

            HAIL; SIZE UNKNOWN REPORTED IN WARRENVILLE,
            SC. TIME ESTMD BY RADAR.

&&

DA
Local storm report, Apr 1, 4:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
418 PM EDT FRI APR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     RED BANK                33.93N 81.24W
04/01/2016                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROADWAY STUMP RD @ SC6

&&

DA
Local storm report, Apr 1, 4:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT FRI APR 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     7 WSW EASTOVER          33.86N 80.82W
04/01/2016                   RICHLAND           SC   LAW ENFORCEMENT

            TREE DOWN CLARKSON RD AT BLUFF RD.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:15 AM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda30 min
Apr 1, 6:23 AM EDTSpecial Weather StatementCAELee22 min
Apr 1, 3:24 PM EDTSpecial Weather StatementCAEAiken, Edgefield, Saluda51 min
Apr 1, 3:45 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Lexington, Richland, Saluda60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.